Alert archive / Colorado / Flash Flood Warnings in 2013
Flash Flood Warning 26, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Sep 11, 2013, 3:23 PM MDT for Washington County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2013, 3:23 PM MDT (21:23 UTC)
- Expired
- Sep 11, 2013, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, CO
The radar
The Denver radar (KFTG), 119 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
235 WGUS55 KBOU 112123 FFWBOU COC121-120015- /O.NEW.KBOU.FF.W.0026.130911T2123Z-130912T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 323 PM MDT WED SEP 11 2013 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO... * UNTIL 615 PM MDT * AT 321 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN 5 MILES SOUTH OF ELBA...MOVING NORTH AT 10 MPH. BETWEEN 2 AND 3 INCHES OF RAIN HAS ALREADY FALLEN...WITH ANOTHER INCH OF RAIN POSSIBLE IN THE NEXT HALF HOUR. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL WASHINGTON COUNTY...INCLUDING ELBA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3992 10309 3975 10313 3977 10328 3993 10321 $$ BARJENBRUCH
2 follow-up statements
419 WGUS75 KBOU 112219 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 419 PM MDT WED SEP 11 2013 COC121-120015- /O.CON.KBOU.FF.W.0026.000000T0000Z-130912T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON CO- 419 PM MDT WED SEP 11 2013 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR CENTRAL WASHINGTON COUNTY... AT 418 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY FALLEN IN AN AREA CENTERED 6 MILES SOUTH OF ELBA. THE STORM PRODUCING THE VERY HEAVY RAIN WAS MOVING NORTH TO NORTHEAST AT 10 MPH. FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL WASHINGTON COUNTY...INCLUDING ELBA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3992 10309 3975 10313 3977 10328 3993 10321 $$ BARJENBRUCH
101 WGUS75 KBOU 112339 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 539 PM MDT WED SEP 11 2013 COC121-112349- /O.CAN.KBOU.FF.W.0026.000000T0000Z-130912T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON CO- 539 PM MDT WED SEP 11 2013 ...THE FLASH FLOOD WARNING FOR CENTRAL WASHINGTON COUNTY IS CANCELLED... THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 3992 10309 3975 10313 3977 10328 3993 10321 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:41 PM MDT, 42 minutes earlier.
Area forecast discussion, Sep 11, 2:41 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 241 PM MDT WED SEP 11 2013 .SHORT TERM...TONIGHT AND THURSDAY...LITTLE CHANGE IN THE PATTERN OVER THE NEXT 24 HOURS. UPPER LEVEL LOW CENTERED NEAR LAS VEGAS WILL SLOWLY LIFT NORTH OVER THE NEXT 24 HOURS. A VERY MOIST SOUTH- SOUTHWEST FLOW ALOFT WILL CONTINUE. A SHORT WAVE TROUGH EMBEDDED IN THE FLOW ALOFT IS OVER SOUTH CENTRAL/SOUTHEAST COLORADO. THIS IS BRING RAIN SHOWERS TO EASTERN AND NORTHEAST COLORADO AT THIS TIME. THE WAVE WILL CONTINUE TO MOVE NORTH-NORTHEAST AND PUSH THE WIDESPREAD SHOWERS EAST OF THE AREA. THERE IS SOMEWHAT DRIER AIR BEHIND THE WAVE AND THERE ARE PARTIAL BREAKS IN THE CLOUDS. THESE BREAKS HAVE ALLOWED SOME LOCATIONS CLIMB TO AROUND 70 DEGREES. EXPECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO REDEVELOP BEHIND THIS WAVE DUE TO SOME INSTABILITY. HEAVY RAIN WILL BE THE BIGGEST CONCERN THE STRONGER SHOWERS AND THUNDERSTORMS. AIRMASS IS VERY MOIST WITH PRECIPITABLE WATER VALUES AROUND 1.25 INCHES AND DEW POINTS IN THE UPPER 50S AND LOWER 60S. WHERE TEMPERATURES CLIMB TO AROUND 70 DEGREES CAPES WILL BE AROUND 700 J/KG. NOT ENOUGH FOR SEVERE WEATHER...BUT PLENTY OF MOISTURE AND INSTABILITY FOR VERY HEAVY RAIN OUT OF THUNDERSTORMS. RAINFALL RATES OUT OF THE THUNDERSTORMS MAY REACH AN INCH IN 20 TO 30 MINUTES. SHOWERS ARE EXPECTED TO DECREASE OVERNIGHT AND THUNDERSTORMS WILL END. THE FORECAST AREA WILL BE BETWEEN WAVES SO ONLY EXPECT SCATTERED TO ISOLATED SHOWERS OVERNIGHT. THE NEXT WAVE WILL ROTATE INTO SOUTHERN COLORADO THURSDAY AFTERNOON. THIS IS EXPECTED TO BRING ANOTHER ROUND OF RAIN SHOWERS AND ISOLATED THUNDERSTORMS. AIRMASS TO REMAIN VERY MOIST...SO HEAVY RAIN WILL AGAIN BE A THREAT. HIGHS WILL BE COOL OVER NORTHEAST COLORADO WITH HIGHS IN THE MID 60S ALONG THE FRONT RANGE TO LOWER 70S OVER THE EASTERN PLAINS. .LONG TERM...THE UPPER LOW WILL REMAIN ANCHORED OVER THE GREAT BASIN THROUGH SATURDAY...THEN SLOWLY EJECT EASTWARD ACROSS THE ROCKIES SUNDAY AND MONDAY. AHEAD OF THIS LOW THE AIRMASS OVER COLORADO WILL CONTINUE TO BE MOIST AND MARGINALLY UNSTABLE WITH OCCASIONAL TROUGHS LIFTING ACROSS THE STATE. FRIDAY LOOKS LIKE ANOTHER DAY WITH A GOOD CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...SATURDAY LOOKS A BIT DRYER AND WARMER. ON SUNDAY A COLD FRONT IS EXPECTED TO DROP ACROSS NORTHEAST COLORADO. THIS WILL INCREASE LOW LEVEL UPSLOPE FLOW...DROP TEMPERATURES A FEW DEGREES...AND INCREASE THE CHANCE OF SHOWERS AND THUNDERSTORMS. THE PATTERN WILL CHANGE EARLY NEXT WEEK WITH SOUTHWEST FLOW DEVELOPING OVER COLORADO...AND A LEE SURFACE TROUGH IN EASTERN COLORODO. THIS WILL RESULT IN WARMER TEMPERATURES. THERE MAY BE A FEW THUNDERSTORMS OVER THE MOUNTAINS EARLY NEXT WEEK BUT THE PLAINS SHOULD REMAIN DRY. && .AVIATION...CEILINGS WILL GENERALLY REMAIN BETWEEN 3000 TO 6000 FEET ACROSS THE DENVER AREA FOR THE REST OF THIS AFTERNOON AND EVENING. CEILING MAY OCCASIONALLY BE HIGHER. AT BJC...CEILINGS WILL BE LOWER...AT 1000 TO 3000 FEET DUE TO UPSLOPE WINDS. CEILINGS WILL FALL OVERNIGHT AGAIN TO 500 TO 1500 FEET. THERE IS A GOOD CHANCE AGAIN FOR FOG AND CEILINGS OF 100 TO 500 FEET BETWEEN 10Z AND 15Z. ISOLATED STORMS WILL BE POSSIBLE THROUGH 02Z. BRIEF HEAVY RAIN WILL BE ACCOMPANY THE STRONGER STORMS. LOW CLOUDS AND RAIN SHOWERS WITH A FEW EMBEDDED AFTERNOON STORMS ARE EXPECTED TO PREVAIL ONCE AGAIN THURSDAY. && .HYDROLOGY...RAINFALL OVER THE PAST FEW DAYS HAVE SATURATED SOILS IN SPOTS. A FEW STREAMS ARE RUNNING HIGH BUT NO FLOODING HAS BEEN REPORTED. THE HEAVIER RAIN SHOWERS ARE PRODUCING RAINFALL RATES OF A QUARTER TO A HALF INCH PER HOUR...NOT A BIG CONCERN. HOWEVER THE THUNDERSTORMS THAT FORM COULD PRODUCE RAINFALL RATES OF 1 INCH IN 20 TO 30 MINUTES...WHICH COULD CAUSE LOCALIZED FLOODING ISSUES. RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY. IT WILL DRY OUT SOME THIS WEEKEND BUT AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MEIER LONG TERM....RTG AVIATION...MEIER
Hazardous weather outlook, Sep 11, 10:56 AM MDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1056 AM MDT WED SEP 11 2013 COZ030>051-121700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1056 AM MDT WED SEP 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR TODAY AND CONTINUE INTO THE EVENING HOURS. RAINFALL AMOUNTS UP TO AN INCH IN TWO TO THREE HOURS MAY OCCUR IN A FEW LOCATIONS WHERE HEAVIER SHOWERS DEVELOP. UNDER THE STRONGER THUNDERSTORMS...UP TO AN INCH OF RAIN WILL BE POSSIBLE IN 20 MINUTES TO THIRTY MINUTES. SCATTERED RAIN SHOWERS WILL LINGER THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY UNSEASONABLY COOL AND MOIST CONDITIONS WILL PERSIST FOR ONE MORE DAY ON THURSDAY WITH SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE OUTLOOK AREA. SOME STORMS DURING THE AFTERNOON AND EVENING HOURS MAY PRODUCE HEAVY RAINFALL AND POSSIBLY SOME SMALL HAIL...POSSIBLY RESULTING IN LOCALIZED FLOODING. THE HIGHER MOUNTAIN PEAKS MAY ALSO SEE SOME LIGHT SNOW. THERE WILL BE A BIT MORE SUNSHINE FRIDAY AND SATURDAY...BUT SCATTERED SHOWERS WILL STILL BE POSSIBLE ESPECIALLY IN THE AFTERNOON AND EVENING. SUNDAY A COOL FRONT PUSHES INTO NORTHEAST COLORADO INCREASING CHANCES FOR PRECIPITATAION ONCE AGAIN. DRYER AND WARMER WEATHER FINALLY ARRIVES IN NORTHEAST COLORADO BY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 6:10 PM MDT | Special Weather Statement | BOU | Adams | 50 min |
| Sep 10, 8:08 PM MDT | Areal Flood Advisory | BOU | Lincoln | 112 min |
| Sep 11, 3:10 PM MDT | Areal Flood Advisory | BOU | Jefferson | 3 hr |
| Sep 11, 4:06 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Jefferson | 114 min |
| Sep 11, 5:37 PM MDT | Areal Flood Advisory | BOU | Boulder | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.